Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 189, NWS Mobile, AL

May 28, 1997Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 28, 1997, 9:29 PM CDT for Mobile County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1997, 9:29 PM CDT (02:29 UTC)
Expired
May 28, 1997, 10:15 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The radar

The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 9:40 PM CDTThunderstorm Wind 50Mobile Bates Fld, ALSeveral trees and power lines were blown down near Dawes Road, just south of the airport.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1997-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1997-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
916 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WUUS1 KMOB 290230 RRA
SVRMOB
ALC097-290315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
929 PM CDT WED MAY 28 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...MOBILE COUNTY
 
 
 
 
AT 927 PM...NWS DOPPLER WEATHER RADAR IN MOBILE,AL INDICATED A
DEVELOPING SEVERE THUNDERSTORM OVER CENTRAL MOBILE COUNTY. THIS STORM
WAS MOVING SOUTHEAST AT 10 MPH AND WILL AFFECT DAWES...THEODORE AND
EVENTUALLY DOWNTOWN BEFORE BEFORE ENTERING THE BAY.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:03 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 28, 7:03 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE ALABAMA
700 PM CDT WED MAY 28 1997

LATEST 88D STPS INDICATE 6 TO 8 INCH TOTALS OVR PORTIONS OF THE XTRM
INTERIOR SXNS OF SW AL AND 3 TO 5 INCH TOTALS IN SE MS AT WAYNE CO.
ALTHO HAIL CONTAMINATION IS A FACTOR IN HI AMOUNTS...FEEL THAT A
SUBSTANTIAL PERCENTAGE IS LIQUID ACCUMULATION.  RADAR TRENDS SHOWING
SLOW MOVG...PULSE STMS IN AREAS THAT HAVE RECEIVED +RA TOTALS IS
SHIFTING PRIMARY FOCUS FM SVR TO FFA POTENTIAL.  ADDITIONAL CNVTV
DVLPMT EJECTING E AWAY FM FNTL BNDRY WL ALSO CAUSE RUNOFF PRBLMS IN
THESE AREAS.  IN LIGHT OF THESE CONCERNS...WUD REQUEST A FFA FOR THE
COS IN CONCERN.  IN ADDITION TO LOCAL FFWS...WL UPDATE QPF BASIN
AVGS IN THESE AREAS GIVEN RADAR TRENDS.  THNKS BHM/JAN FOR COORD.
10

In the hours before

Special weather statement, May 28, 6:14 PM CDT, 3 hours 15 minutes before
MSZ075-076-078-079-290015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CDT WED MAY 28 1997

SEVERE THUNDERSTORM WATCH NUMBER 348 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES OVERf INLAND SOUTHEAST MISSISSIPPI:

IN SOUTHEAST MISSISSIPPI...

GEORGE...GREENE...PERRY AND STONE.

THE THREAT OF SEVERE WEATHER HAS ENDED IN THESE AREAS AS STORMS HAVE
MOVED OFF TO THE NORTHEAST INTO SOUTHWESTERN ALABAMA.
Special weather statement, May 28, 6:15 PM CDT, 3 hours 14 minutes before
MSZ075-076-078-079-290015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CDT WED MAY 28 1997

SEVERE THUNDERSTORM WATCH NUMBER 348 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES OVER INLAND SOUTHEAST MISSISSIPPI:

IN SOUTHEAST MISSISSIPPI...

GEORGE...GREENE...PERRY AND STONE.

THE THREAT OF SEVERE WEATHER HAS ENDED IN THESE AREAS AS STORMS HAVE
MOVED OFF TO THE NORTHEAST INTO SOUTHWESTERN ALABAMA.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:33 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh57 min
May 28, 9:16 PM CDTFlash Flood WarningMOBButler6 hr
May 29, 12:43 AM CDTFlash Flood WarningMOBChoctaw, Clarke, Washington4 hr
May 29, 6:44 PM CDTFlash Flood WarningMOBClarke, Monroe4 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.